Acetaminophen is the most widely used analgesic and antipyretic agent in the world and is a common cause of poisoning necessitating hospital admission. Acetaminophen poisoning may be due to ingestion of a single large dose (usually as an attempt at deliberate self-harm) or due to repeated supra-therapeutic ingestion.
The therapeutic dose of Acetaminophen is 325 mg to 1g, taken 4 to 6 times daily, with a maximum daily dose of 4g. Both tablet and capsule formulations and liquid preparations are available.
Acetaminophen is rapidly absorbed from the small intestine and reaches peak serum concentrations in 30 minutes to 2 hours, with distribution usually taking place in 2 to 4 hours. While most of this is converted into nontoxic metabolites, a small percentage is metabolized by cytochrome P450 into N-acetyl-p-benzoquinoneimine (NAPQI), which is extremely toxic to the liver.
Under normal conditions, NAPQI is rapidly detoxified by interaction with hepatic glutathione to form cysteine and mercapturic acid conjugates. However, high doses of acetaminophen can deplete hepatic glutathione stores, allowing NAPQI to cause damage to the liver.
NAPQI induced hepatic injury may be prevented or curtailed by the use of N-acetylcysteine (NAC), which acts by restoring hepatic glutathione. NAC has also been shown to be of benefit in patients with acetaminophen induced liver failure by improving hepatic function and decreasing cerebral edema, although the exact mechanism of these effects is unknown.
Treatment with NAC virtually guarantees survival if administered within 8 hours of acetaminophen ingestion, with the outcome being the same regardless of when treatment is given within this time window. Beyond this, efficacy decreases with increasing delay to treatment.
The first step in management of acetaminophen overdose is risk assessment. The key factors to consider are the dose and concentration (early), clinical and laboratory features suggesting liver damage (late), and any history suggesting increased susceptibility to toxicity (i.e. malnutrition, in which hepatic glutathione stores may be low).
If the patient presents within the first 8 hours following ingestion, serum acetaminophen levels should be estimated and plotted on a treatment nomogram (for example, the Rumack-Matthew nomogram) for risk-stratification. If the levels are above the 'treatment line' (also known as the 'possibly toxicity line') on the nomogram, NAC therapy should be considered.
In a delayed presentation (>= 8 hours after ingestion), NAC should be commenced immediately if the reported dose exceeds the threshold for possible toxicity or the patient shows signs suggestive of toxicity like nausea, vomiting, right upper quadrant pain, tenderness or jaundice. If the serum acetaminophen level is subsequently found to be below the nomogram line, NAC may be ceased.
If the time of ingestion is unknown (as in this patient), risk-stratification via the nomogram cannot be achieved. In such cases, it is recommended to treat the patient as a delayed presentation.
Considering supportive management, immediate threats to the airway, breathing and circulation are rare in isolated acetaminophen overdose. Any alteration of conscious state should prompt testing of the patient's serum glucose level and correction of hypoglycaemia, if present.
In addition, if the patient presents within 1 to 2 hours following ingestion, activated charcoal may be considered. This may reduce the absorbed acetaminophen dose and the likelihood that NAC will subsequently be required.
A small percentage of patients who present late develop severe hepatotoxicity and fulminant hepatic failure, with a mortality rate of 20% to 40%. These patients should be referred to a specialist liver unit early. A poor prognosis is indicated by the presence of acidosis, renal impairment and coagulopathy.
In this patient, NAC therapy should be commenced immediately, while a liver failure regime (including Vitamin K) should also be started. He should then be transferred to a specialist unit as soon as possible.
Activated charcoal is best avoided, as this is a late presentation. There is no immediate indication for intubation and ventilation.
Once the acute condition has been managed, the patient should be referred for psychiatric evaluation.
The Medical Journal of Australia : Guidelines for the management of paracetamol poisoning in Australia and New Zealand (2008)
NEJM : Acetylcysteine for Acetaminophen Poisoning (2008)
Annal of Emergency Medicine : Critical issues in the management of patients presenting to the emergency department with acetaminophen overdose (2007)
Let Caring and Integrity Define Your Very Being
9 hours ago